Michigan, 2013Tornadoes and Damaging Wind in Michigan, May 28, 2013
May 28, 2013 · NWS DTX · 8 events in 2 counties and zones
A warm front spawned 6 tornadoes which impacted Shiawassee and Genesee Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $865,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front spawned 6 tornadoes which impacted Shiawassee and Genesee Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 28, 6:14 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, May 28, 6:14 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 PM EDT TUE MAY 28 2013
.AVIATION...
//DISCUSSION...
WARM FRONT CURRENTLY LINED UP WEST/EAST BETWEEN THE I-69 AND M-59
CORRIDORS WILL FOCUS SCATTERED CONVECTION THIS EVENING AND TO SOME
EXTENT OVERNIGHT AS IT SLOWLY SHIFTS TO THE NORTH/NORTHEAST. BEST
COVERAGE OF SHRA/TSRA WILL OCCUR FROM FNT TO MBS WITH LESSER CHANCES
PTK/DET AND LITTLE/NO EXPECTATIONS FOR THE I-94 CORRIDOR NOW THAT
CONVERGENCE WITH FRONTAL BOUNDARY HAS SHIFTED NORTH. WHILE WIDELY
SCATTERED CONVECTIVE ACTIVITY WILL BE POSSIBLE INTO WEDNESDAY...THE
COVERAGE WILL BE MINIMAL AS BEST CONVERGENCE ALONG THE WARM FRONT
SHIFTS NORTH OF ALL TERMINALS. HENCE...WILL NOT INCLUDE SHRA/TSRA IN
FORECASTS BEYOND THIS EVENING.
FOR DTW...ASIDE FROM A STRAY SHOWER...CONVECTIVE THREAT HAS SHIFT TO
THE NORTH OF DTW THIS EVENING. CIGS AROUND 5KFT WILL BE POSSIBLE AT
TIMES WITHIN INCREASED LOW LEVEL MOISTURE WITHIN SOUTHWEST FLOW
SOUTH OF THE FRONT AND MINOR FOG...4-6SM...WILL BE POSSIBLE LATE AT
NIGHT.
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE IN CEILINGS AOB 5000 FT THROUGH 04Z THIS EVENING.
&&
.PREV DISCUSSION...ISSUED 330 PM EDT TUE MAY 28 2013
SHORT TERM...TONIGHT
A DEEPENING LOW LEVEL MOISTURE PROFILE /DEWPOINTS SOLIDLY IN THE MID
60S/ CONTRIBUTING TO A VERY SLOWLY DESTABILIZING ENVIRONMENT THIS
AFTERNOON IN THE WAKE OF MCV SUPPORTED LINEAR SLIGHTLY ELEVATED
CONVECTIVE LINE NOW SEEN EXITING TO THE EAST. WEAK WARM AIR
ADVECTION ON THE OUTER FRINGE OF THE INTRUDING WARM SECTOR AND MIXED
SOUTHWESTERLIES...COMBINED WITH A POCKETS OF THINNING CLOUD
COVER...EASING TEMPERATURES INTO THE MID AND UPPER 70S FROM THE I-94
CORRIDOR BACK THROUGH NORTHERN IN/SOUTHWEST LOWER MI. GIVEN THE
ELEVATED BOUNDARY LAYER MOISTURE CONTENT...THIS IS SUFFICIENT TOWARD
GENERATING UPWARDS OF 1000-1500 J/KG OF MLCAPE ALONG THE NORTHERN
EXTENT OF THE EFFECTIVE LOW LEVEL INSTABILITY GRADIENT. CORRIDOR OF
DEEPER INSTABILITY TRAILS BACK INTO PORTIONS OF SOUTHWEST
ILLINOIS...WHERE A SMALL CONVECTIVE CLUSTER CONTINUES TO LIFT
NORTHEAST.
MULTIPLE VERY MINOR PERTURBATIONS NOTED ON WATER VAPOR TRANSLATING
THROUGH THE DEEPER SOUTHWEST FLOW FROM THE SOUTHERN PLAINS INTO
MISSOURI/ILLINOIS. LEAD WAVE LIFTING OFF THE END OF LAKE MICHIGAN
AT 19Z. A SOLID LOW LEVEL GRADIENT REMAINS DRAPED ACROSS THIS
REGION...MAINTAINING A BELT OF 30-40 KNOT WINDS AT 850 MB.
THIS BROADER ASCENT RESULTING IN AN EXPANSION IN SHOWER/EMBEDDED
THUNDER COVERAGE ACROSS SOUTHWEST LOWER MI. THE MAIN QUESTION
THROUGH THIS EVENING REMAINS WHETHER THE DEGREE OF BOUNDARY LAYER
DESTABILIZATION CAN EVER BECOME ADEQUATE ENOUGH TO SUPPORT ANYTHING
BEYOND A MORE GENERAL SCATTERED TO NUMEROUS SHOWER/THUNDERSTORM
OPPORTUNITY AS THIS FORCING FIELD WORKS ACROSS THE AREA. SHOULD
MORE ROBUST DEVELOPMENT OF CONVECTION EMERGE UPSTREAM...THERE WILL
REMAIN THE POTENTIAL FOR SOME DEGREE OF UPSCALE GROWTH ALONG THE
INSTABILITY GRADIENT AND ON THE FRINGE OF THE EXPANDING MID LEVEL
CAP. THIS WILL MAINTAIN AT LEAST AN ISOLATED SEVERE WIND GUST RISK
INTO THE LATE EVENING HOURS GIVEN SUFFICIENT DEEP LAYER
SHEAR.
LONG TERM...WEDNESDAY THROUGH MONDAY
UNSETTLED UPPER AIR AND JET STREAM PATTERNS THE NEXT FEW DAYS WILL
KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST FOR THE WORK WEEK.
CURRENT WV AND IR SATELLITE IMAGERY SHOWS THE NEXT FEATURE OF
INTEREST COMING ONSHORE IN THE NRN CA AND OR COAST IN THE FORM OF A
110KT JET STREAM. AS THIS JET PROGRESSES INLAND...IT WILL SHAPE AN UPPER
LEVEL TROUGH OVER THE UPPER MIDWEST THUR TO FRI. THE JET THEN
ACCELERATES TO 130KT DURING THE WEEKEND AS IT EXITS EASTERN CANADA.
SEVERAL JETLETS WILL INTERACT WITH THE MAIN JET STREAM AND UPPER
TROUGHS TO PRODUCE MESOSCALE FEATURES LEADING TO OUR SURFACE WEATHER
FORECAST THROUGH DAY 7.
TO START WEDNESDAY...THE SRN CWA WILL BE IN THE RIGHT REAR ENTRANCE
REGION OF A WEAK JETLET. DESPITE AN UPPER LEVEL RIDGE STABILIZING
THE REGION...THERE WILL BE ENOUGH VERTICAL MOTION AND NEAR
SATURATION IN THE MID-LEVELS TO CREATE A RAIN AND TSTORM THREAT MUCH
OF THE DAY. HIGH TEMPS BOTH WED AND THU WERE DERIVED FROM MIXING THE
H8 TEMPS OF 15/17 C RESPECTIVELY TO YIELD 86/88. THERMAL PROFILE
SHOWS LIFTED INDICES OF -4 AND -6 WED/THU WITH CAPE VALUES 1500 TO
3000 J/KG DURING PEAK HEATING OF THE RESPECTIVE DAYS. WHILE FORCING
FOR WED IS RESTRICTED TO LAKE BREEZES, OUTFLOWS, OR THERMAL
LOWS...THURS OFFERS THE EASTERN EDGE OF A FRONTAL BOUNDARY LIFTING
INTO MICHIGAN WITH MORE OUTFLOWS ALSO POSSIBLE.
THE SURFACE REFLECTION OF THE AFORE MENTIONED UPPER TROUGH OVER THE
MIDWEST WILL PLOW THROUGH THE REGION FRI THROUGH SAT NIGHT. THE LOW
IS LARGE IN SURFACE AREA WITH HIGH COLUMN RH AND RESULTANT PW NEAR
1.50 INCHES. ONCE THE SFC LOW/FRONT MOVES THROUGH EARLY SUN...THE
UPPER TROUGH WILL REMAIN IN PLACE IN THE GREAT LAKES. COLD/DRY AIR
ADVECTION THROUGH MONDAY WILL LEAD TO A DROP IN TEMPERATURES AND OUR
FIRST PROLONGED DRY SPELL IN A WHILE.
MARINE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS
THE REGION THROUGH TONIGHT AS A MOIST AND UNSTABLE ENVIRONMENT MOVES
IN BEHIND A WARM FRONT. WINDS WILL SHIFT TO SOUTHWESTERLY IN THE
WAKE OF THIS FRONT. AMPLE MOISTURE ADVECTION ALONG AND IN THE WAKE
OF THE SURFACE FRONT MAY PRODUCE EXTENSIVE FOG OVER THE COLDER OPEN
WATERS OF LAKE HURON TONIGHT...POSSIBLY LASTING INTO THE DAY
WEDNESDAY. SOUTHERLY WINDS AND PERSISTENT MOIST AND UNSTABLE AIR
WILL LEAD TO PERIODIC THUNDERSTORM CHANCES INTO THE WEEKEND.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....DG
SHORT TERM...MR
LONG TERM....MM
MARINE.......MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 28, 6:40 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT TUE MAY 28 2013
MIZ047>049-053>055-060>063-068>070-075-076-082-083-292015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
740 PM EDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS WITH THE
HIGHEST PROBABILITY OF SEVERE WEATHER THROUGH 10 PM NORTH OF THE
M 59 CORRIDOR.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH AND HAIL TO ONE HALF INCH DIAMETER. AN ISOLATED TORNADO STILL
CANNOT BE RULED OUT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE
TO THE EAST AT 35 MPH.
A WARM FRONT SLOWLY LIFTING THROUGH THE REGION TONIGHT WILL BRING
INCREASINGLY HUMID CONDITIONS. THE PROXIMITY TO THE SURFACE FRONT
AND UPPER LEVEL DISTURBANCES ARRIVING FROM THE WEST WILL LEAD TO
PERIODIC THUNDERSTORM DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY AS A
WARM AND HUMID AIRMASS RESIDES OVER THE REGION. MULTIPLE UPPER
LEVEL DISTURBANCES TRAVERSING THE REGION WITHIN THIS UNSTABLE
AIRMASS WILL PROVIDE THE CHANCES FOR MULTIPLE ROUNDS OF
THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-292015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
740 PM EDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE
HIGHEST PROBABILITY OF SEVERE WEATHER WILL OCCUR THROUGH 10 PM. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH
AND HAIL TO ONE HALF INCH DIAMETER. AN ISOLATED TORNADO STILL CANNOT
BE RULED OUT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO
THE EAST AT 35 MPH.
A WARM FRONT SLOWLY LIFTING THROUGH THE REGION TONIGHT WILL BRING
INCREASINGLY HUMID CONDITIONS. THE PROXIMITY TO THE SURFACE FRONT
AND UPPER LEVEL DISTURBANCES ARRIVING FROM THE WEST WILL LEAD TO
PERIODIC THUNDERSTORM DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY AS A
WARM AND HUMID AIRMASS RESIDES OVER THE REGION. MULTIPLE UPPER
LEVEL DISTURBANCES TRAVERSING THE REGION WITHIN THIS UNSTABLE
AIRMASS WILL PROVIDE THE CHANCES FOR MULTIPLE ROUNDS OF
THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
MR/DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, May 28, 2:31 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT TUE MAY 28 2013
MIZ069-070-282015-
MACOMB-OAKLAND-
331 PM EDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TROY...MOVING EAST AT 45 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
MACOMB TOWNSHIP AND MOUNT CLEMENS BY 345 PM EDT...
NEW BALTIMORE BY 355 PM EDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
OROW
Special weather statement, May 28, 7:11 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
811 PM EDT TUE MAY 28 2013
MIZ053-060-061-068-069-290100-
GENESEE-LIVINGSTON-OAKLAND-SAGINAW-SHIAWASSEE-
811 PM EDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM OWOSSO TO 15
MILES SOUTHWEST OF LAINGSBURG...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...WIND GUSTS NEAR 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS.
SOME STRENGTHENING IS POSSIBLE THROUGH 900 PM.
* THUNDERSTORMS WILL BE NEAR...
PERRY AND LENNON BY 820 PM EDT...
FLUSHING AND MORRICE BY 825 PM EDT...
SWARTZ CREEK BY 830 PM EDT...
FLINT BY 835 PM EDT...
GAINES BY 840 PM EDT...
BURTON AND BYRON BY 845 PM EDT...
HOLLY BY 845 PM EDT...
DAVISON BY 850 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
BT
Tornado, Shiawassee
- When
- May 28, 7:47 PM EST to 7:49 PM EST
- Where
- Shiawassee County, 0.9 mi WNW of Shaftsburg to 0.82 mi N of Shaftsburg
- Rating
- EF0
- Path length
- 0.74 mi
- Path width
- 60 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.807, -84.315
The Tornado was rated EF0 with maximum winds to 75 mph. Path width was 60 yards and path length 3/4 mile. The tornado started at Lansing and Warner roads, and followed lansing road and then crossed I-69. The tornado ended at the entrance ramp of the highway rest area. Many trees were uprooted and shingles were torn off a church.
Thunderstorm Wind, Shiawassee
- When
- May 28, 7:50 PM EST
- Where
- Shiawassee County, 0.69 mi N of Shaftsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.810, -84.300
Several large tree limbs up to 12 inch in diameter were blown down.
Tornado, Shiawassee
- When
- May 28, 7:52 PM EST to 7:53 PM EST
- Where
- Shiawassee County, 0.15 mi NNW of Morrice to 0.53 mi NE of Morrice
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.832, -84.181
The tornado was rated EF0 with maximum winds to 75 mph. Path width was 100 yards and path length 1/2 mile. The tornado started at Bethemy Cemetary and moved northeast, ending at West Britton and Hidden Ridge Roads. Trees were uprooted and many tree limbs were downed.
Tornado, Genesee
- When
- May 28, 8:01 PM EST to 8:06 PM EST
- Where
- Genesee County, 1.25 mi SW of Beecher to 1.05 mi SW of Elmcrest
- Rating
- EF1
- Path length
- 2.28 mi
- Path width
- 400 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.067, -83.717
The tornado was rated an EF1 with maximum wind speeds of 105 mph. The maximum path width was 400 yards with a total path length of 2.3 miles. The tornado started at the southern end of Hasselbring Park and continued northeast to around the intersection of Harry Street and Humprey Avenue. The greatest damage occurred along Saginaw Street in between Holtslander and Downey Avenues. There was significant tree damage as well as damage to older commercial buildings of small to medium size.
Tornado, Shiawassee
- When
- May 28, 8:09 PM EST to 8:19 PM EST
- Where
- Shiawassee County, 4.03 mi SSE of Bancroft to 3.07 mi NNE of Byron
- Rating
- EF1
- Path length
- 5.6 mi
- Path width
- 550 yd
- Continued into
- Genesee, Mi (DTX)
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.830, -84.029
This tornado formed 4 miles south-southeast of Bancroft and tracked east-northeastward for about 5.5 miles before exiting Shiawaseee County about 3 miles north-northeast of Byron at 2019EST. The tornado continued in Genesee County for another 4 miles, before dissipating at 2024EST. The tornado was rated EF1 with maximum winds to 100 mph. Path width was 550 yards. The tornado started just south of the intersection of Britton and Grand River Roads. The tornado moved northeast near the city of Byron, before exiting Shiawassee County. Many trees were uprooted and snapped. 50 percent of a roof and siding were torn off a home. An old barn was destroyed and another whole roof was torn off.
Tornado, Genesee
- When
- May 28, 8:19 PM EST to 8:24 PM EST
- Where
- Genesee County, 1.49 mi WSW of Gaines to 1.3 mi NW of Gaines Arpt
- Rating
- EF0
- Path length
- 4.29 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.861, -83.927
This tornado formed 4 miles south-southeast of Bancroft in Shiawassee County and entered Genesee County about 1.5 miles west-southwest of Gaines at 2019EST. The tornado then continued for another 4.3 miles before dissipating 1.3 miles northwest of|the Gaines Airport at 2024EST. While in Genesee County, the tornado was rated EF0 with maximum winds to 80 mph. The path width was 200 yards. The tornado ended at the intersection of Baldwin and Seymour roads. Many trees were uprooted and snapped. One barn lost a section of roof.
Tornado, Genesee
- When
- May 28, 8:30 PM EST to 8:41 PM EST
- Where
- Genesee County, 2.2 mi W of Lake Fenton to 2.38 mi SE of Rankin
- Rating
- EF2
- Path length
- 5.1 mi
- Path width
- 500 yd
- Property damage
- $225,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.852, -83.773
The tornado was rated EF2 with maximum wind speeds of 115 mph. The maximum path width was 500 yards with a total path length of 5.1 miles. The tornado started along Odell Road south of Linden Road and continued to Fenton Road north of Baldwin Road. The greatest damage occurred along Thompson Road between Fairbanks and Jennings Roads. There was significant damage to homes, including removal of roofs, along with substantial tree damage.
Tornado, Genesee
- When
- May 28, 8:54 PM EST to 9:06 PM EST
- Where
- Genesee County, 2.86 mi SE of Grand Blanc to 1.18 mi N of Goodrich
- Rating
- EF2
- Path length
- 4.61 mi
- Path width
- 300 yd
- Property damage
- $350,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.896, -83.574
The tornado was rated EF2 with a maximum wind speed of 130 mph. The maximum path width was 300 yards with a total path length of 4.6 miles. The tornado started near the intersection of Vassar Road and Pointe North Drive and continued to State Road near Perry Road. The greatest damage occurred near the intersection of Hegel Gale Roads. A house was nearly destroyed, along with a garage and external storage facilities wrecked.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
- Damaging Winds in Illinois, May 28 to 29, 2013$102,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443082, 456325, 443084, 443080, 443081, 456879, 443079, 443087.